MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-655

AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-655
Model Number KD-655L
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
E1: (b)(6).This mdr is being submitted as part of a retrospective review and remediation effort based on enhancements made to the company¿s mdr and complaint handling processes.Capas have been opened to manage the actions that are being taken to remediate this issue and ensure any required mdr reporting is completed.The subject device is expected to be returned to olympus for further evaluation and testing.The investigation is in process.Once the investigation has been completed, a supplemental report will be submitted with device evaluation results.
 
Event or Problem Description
The customer reported that the tip of the subject device was broken.The reported issue was observed during a therapeutic esd (endoscopic submucosal dissection) procedure.The intended procedure was supposedly completed using another device.There was no report of patient or user injury due to the event.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and device evaluation.The device was returned to olympus for inspection, and the customer's complaint was confirmed.The distal end had black foreign matter.Appearance of the distal end was inspected after removing foreign matter, and the cutting knife broken was found near the distal end cover.The breakage area of the cutting knife was melted.No other abnormalities that could lead to the pointed out event were not confirmed.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the condition of the subject device, it was determined the reported event occurred by the damage of the cutting knife.A likely cause of the damage of the cutting knife might be the following: 1) due to the factor described below, spark discharge between the tissue and the cutting knife occurred during output activation.·the output setting for activation was too high.·the electrosurgical unit was used in the coagulation mode.·the output activation time was too long.2) spark discharge occurred, and the part of the cutting knife became hot instantly.As a result, the strength of the cutting knife decreased.3) during tissue incision, a load was applied to the cutting knife which has the reduced strength.This might have caused the cutting knife to break.However, the exact cause of spark discharge generation could not be identified.Therefore, the root cause of the reported event could not be determined.The event can be prevented by following the instructions for use which state: - "during treatment, always ensure that the slider slides on the handle smoothly and that the electrosurgical knife observed in the endoscopic image is normal.Should deformation or break of the cutting knife be detected during use, immediately shut off the power supply, discontinue the procedure, pull the slider and withdraw the endoscope from the patient with the cutting knife retreated in the coated outer tube.Do not continue using an abnormal electrosurgical knife to prevent perforation or bleeding.If the cutting knife is detached, be sure to collect it using a grasping forceps.- do not activate output if floating from the tissue to be incised without aspirating mucus or other liquid, or if the contact length between the tissue and the cutting knife is too short, spark discharge is likely to occur, which may break the cutting knife.- do not activate output if the debris or tissue is attached to the cutting knife.If the debris or tissue is still attached to the cutting knife, withdraw this electrosurgical knife from the endoscope for wiping the debris or tissue away with lint-free cloths - be careful not to use excessive force when removing tissue attached to the cutting knife.When the distal end is subjected to excessive force, for example, when forcibly scraping the cutting knife with tweezers, etc.Or when extending and retracting the cutting knife abruptly and continuously, it may break the cutting knife.- always operate the electrosurgical unit at the minimum output level and for the minimum time necessary to successfully complete the procedures.An excessive output level and time may result in patient injury, such as perforation, bleeding, or mucous membrane damage.Application of high-voltage waveforms for extended periods increases the likelihood that the cutting knife may break.When a high-voltage waveform has to be used, minimize the duration of current application.Electrosurgical unit: voltage intensities of various waveforms soft coagulation < cut / pulse cut < forced coagulation" olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE KD-655
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17661781
Report Number9614641-2023-01267
Device Sequence Number7068307
Product Code KNS
UDI-Device Identifier04953170405624
UDI-Public04953170405624
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K171158
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 09/19/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-655L
Device Lot Number24K
Was Device Available for Evaluation? Device Returned to Manufacturer
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/22/2022
Supplement Date Received by Manufacturer09/19/2023
Initial Report FDA Received Date08/31/2023
Supplement Report FDA Received Date09/19/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/22/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown